Hypocalcemic tetany and metabolic alkalosis in a dialysis patient: an unusual event

Am J Kidney Dis. 1997 Sep;30(3):440-4. doi: 10.1016/s0272-6386(97)90292-4.

Abstract

The case is described of a 29-year-old man with renal failure and recurrent hyperparathyroidism who 3 weeks postparathyroidectomy developed hypocalcemic tetany because he was taking one-half the prescribed dose of calcitriol. He interpreted his symptoms as those of potassium intoxication and self-administered almost 1,500 mEq sodium bicarbonate. The increase in plasma sodium and osmolarity led to increased fluid intake, and at presentation he had an ionized calcium of 0.50 mmol/L, K 5.3 mmol/L, Na 148 mmol/L, total CO2 52.6 mmol/L, pO2 51.2 mm Hg, and pH of 7.61. He had gained 7 kg in weight. All abnormalities were corrected by dialysis, using initially a calcium-free dialyzate with extra calcium infused. The case illustrates the effect of alkalosis in reducing the amount of calcium that exists in ionized form, and it is suggested that complexing of calcium as calcium bicarbonate together with the pH change contributed to the decrease in ionized calcium. It is also an example of the hazards of treating patients who devise their own therapeutic regimens.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Alkalosis / chemically induced*
  • Calcitriol / administration & dosage
  • Calcium / blood
  • Humans
  • Hyperparathyroidism / complications*
  • Hypocalcemia / etiology*
  • Kidney Failure, Chronic / complications*
  • Male
  • Parathyroidectomy
  • Postoperative Complications
  • Renal Dialysis
  • Self Medication
  • Sodium Bicarbonate / administration & dosage
  • Tetany / etiology*

Substances

  • Sodium Bicarbonate
  • Calcitriol
  • Calcium